Postoperative complications related to anesthesia, decreased level of activity, and some postoperative medications can be avoided by practicing the following exercises. Do to your decreased physical activity, shallow respirations from medications and from anesthesia, you are at risk for the complication of atelectasis (at-uh-LEK-tuh-sis). a precursor to pneumonia.
Atelectasis occurs when the air sacs in your lungs begin to fill with mucous and other fluids, making the exchange of gases more difficult. An early sign of atelectasis while you are in the hospital is a low-grade fever. Your Nurses will instruct you on deep breathing and coughing, and to use the incentive spirometer device that you can also take home with you.
Another postoperative complication that can occur is deep vein thrombosis (DVT), or blood clots in the legs. Blood clots forming in the deep veins of the legs can break off and circulate through the body, lodging in the lungs and creating breathing difficulties. This is known as pulmonary embolism, or PE.
If you experience calf or leg swelling, redness, or tenderness, or chest pain, shortness of breath, or a pain that increases upon taking a deep breath, contact your Surgeon immediately. The treatment for a blood clot in the leg or the lungs is often hospitalization for a few days and blood thinners for up to 6 months. This is a very rare but serious complication - do not take any of the symptoms mentioned above lightly!